(HealthDay News) — Patients with cancer frequently have herb-drug interactions (HDI) and drug-drug interactions (DDI), some of which have clinical consequences, according to research published online June 19 in the Journal of Oncology Practice.
Allan Ramos-Esquivel, M.D., from Hospital San Juan de Dios in San José Costa Rica, and colleagues administered a questionnaire to patients starting a new anticancer therapy to identify concomitant use of any over-the-counter drug or herbal supplement. The authors examined clinically relevant DDIs and HDIs among 149 patients. If the clinical pharmacist recognized a potentially clinically relevant DDI, notification was sent to the prescribing oncologist.
The researchers identified 36 potentially clinically relevant DDIs in 26 patients (17.4 percent); all DDIs led to modifications in therapy. At the time of pharmacist notification, 2.7 percent of patients had experienced clinical consequences from DDIs. Overall, 84 patients (56.4 percent) reported concurrent herbal supplement use and there were 122 possible HDIs. There was an independent association for concomitant use of at least two drugs with high risk of a clinically significant DDI (odds ratio, 2.53).
“Potentially clinically relevant DDIs and possible HDIs were frequently detected in this prospective study,” the authors write. “A multidisciplinary approach is required to identify and avoid potentially harmful combinations with anticancer therapy.”
One author disclosed financial ties to the pharmaceutical industry.